Alert archive / New Mexico / Flash Flood Warnings in 2006
Flash Flood Warning 69, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 31, 2006, 2:43 PM MDT for Lea County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2006, 2:43 PM MDT (20:43 UTC)
- Expired
- Aug 31, 2006, 5:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Lea County, NM
The radar
The Midland/Odessa radar (KMAF), 166 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.7 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 503 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 1035 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 312049 FFWMAF NMC025-312345- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 243 PM MDT THU AUG 31 2006 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHERN AND CENTRAL LEA COUNTY IN SOUTHEAST NEW MEXICO... * UNTIL 545 PM MDT * AT 238 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED FLASH FLOODING FROM FROM THUNDERSTORM ACTIVITY FROM NEAR TATUM TO SOUTH OF MALJAMAR. THE THUNDERSTORMS WERE MOVING NORTHEAST AT 20 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TATUM... NADINE...MONUMENT...MCDONALD...LOVINGTON...KNOWLES...HUMBLE CITY... HOBBS...GLADIOLA AND BUCKEYE ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL FOR FLOODING IN THE WARNED AREA. FLASH FLOODING OF CREEKS AND STREAMS... LOW WATER CROSSINGS... NORMALLY DRY WASHES AND ARROYOS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE ACROSS FLOODED ROADS. TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3344 10370 3224 10367 3235 10307 3345 10312 $$
1 follow-up statement
000 WGUS74 KMAF 312354 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 653 PM CDT THU AUG 31 2006 NMC025-010003- LEA- 553 PM MDT THU AUG 31 2006 ...THE FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL LEA COUNTY... AT 553 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE HEAVY RAIN THAT PROMPTED THE FLASH FLOOD WARNING HAD MOVED OUT OF THE WARNED AREA. THE SHERIFFS OFFICE IN LOVINGTON REPORTED 6 TO 8 INCHES OF WATER OVER THE ROADS IN THE LOVINGTON AREA. ALTHOUGH THE THREAT OF SEVERE WEATHER HAS PASSED... PONDING OF WATER WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL. LAT...LON 3344 10370 3224 10367 3235 10307 3345 10312 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 2:15 PM MDT, 28 minutes earlier.
Area forecast discussion, Aug 31, 2:15 PM MDT, 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 315 PM CDT THU AUG 31 2006 .SHORT TERM... EARLY AFTERNOON WATER VAPOR IMAGERY SHOWS PLENTIFUL SUBTROPICAL MOISTURE IN PLACE ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO. A COUPLE OF SHORTWAVE IMPULSES ARE MOVING ACROSS SOUTHERN NEW MEXICO AND SOUTHWEST TEXAS...AND THESE FEATURES HAVE COMBINED WITH AFTERNOON HEATING AND INSTABILITY AND THE AVAILABLE MOISTURE TO PRODUCE SCATTERED CONVECTION ACROSS THE SOUTHEASTERN NEW MEXICO PLAINS...THE GUADALUPE MOUNTAINS...THE DAVIS MOUNTAINS...AND THE ADJACENT UPPER TRANS PECOS REGION EARLY THIS AFTERNOON. WILL MAINTAIN 20-30 PCT POPS TONIGHT ACROSS AREAS MAINLY WEST OF A SEMINOLE...MIDLAND...SANDERSON LINE...WITH HIGHEST CHANCES ACROSS THE ABOVE MENTIONED LOCATIONS. THINK MOST CONVECTION WILL BE ON THE WANE AFTER SUNSET...BUT KEPT OVERNIGHT POPS AS A 12 HOUR GRID FOR NOW. OTHERWISE...LOOKING FOR SIMILAR LOWS ACROSS THE FORECAST AREA WITH LITTLE CHANGE IN THE OVERALL PATTERN ANTICIPATED. MINOR EDITS WERE MADE TO OVERNIGHT DEWPOINT...WIND...AND QPF GRIDS. .LONG TERM... THE MAIN CONCERN IN THE LONG TERM PORTION OF THE FORECAST WILL BE THE EXPECTED RAINFALL AND COOLER TEMPERATURES THIS WEEKEND AND INTO EARLY NEXT WEEK. BEYOND EARLY NEXT WEEK...RAINFALL CHANCES APPEAR TO SLOWLY DECREASE WHILE SLIGHTLY BELOW NORMAL TEMPERATURES WILL REMAIN IN THE REMAINDER OF THE FORECAST. MORNING UPPER MAPS ALONG WITH THE LATEST WATER VAPOR IMAGERY SHOW SHORTWAVE MID-LEVEL RIDGING IN PLACE ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO. SATELLITE IMAGERY ALSO SHOWS TROPICAL MOISTURE ASSOCIATED WITH HURRICANE JOHN MOVING NORTH...AHEAD OF MODEL RH PROGS...INTO WESTERN MEXICO. A DEEP MID AND UPPER LEVEL TROUGH IS ALSO NOTED OVER THE NORTHERN ROCKIES. THE ABOVE MENTIONED RIDGE WILL REMAIN IN PLACE FRIDAY AS THE TROUGH CURRENTLY OVER THE NORTHERN ROCKIES TRANSLATES EAST ACROSS THE HIGH PLAINS. SURFACE ANTICYCLOGENESIS IN THE WAKE OF THE HIGH PLAINS TROUGH WILL DRIVE A COLD FRONT INTO WEST TEXAS AND SOUTHEASTERN NEW MEXICO LATE FRIDAY NIGHT INTO EARLY SATURDAY MORNING. THE COMBINATION OF THE COLD FRONT ALONG WITH AN INCREASE IN MOISTURE FROM THE SOUTH WILL LEAD TO A GOOD CHANCE OF RAINFALL ACROSS SOUTHEAST NEW MEXICO AND THE NORTHERN PERMIAN BASIN FRIDAY NIGHT...THEN SPREADING SOUTH ACROSS THE REMAINDER OF THE REGION ON SATURDAY. THE CURRENT SHORT RANGE MODELS AGREE ENOUGH TO WARRANT AN INCREASE IN POPS FOR SATURDAY NIGHT INTO SUNDAY AS MID AND HIGH LEVEL MOISTURE CONTINUES TO INCREASE AND LOW-LEVEL UPSLOPE FLOW ENSUES. HEAVY RAINFALL WILL CONTINUE TO BE A CONCERN GIVEN THE AMOUNT OF AVAILABLE MOISTURE AND WEAK WINDS ALOFT. WE WILL MENTION THIS IN THE UPCOMING HAZARDOUS WEATHER OUTLOOK. RAIN CHANCES WILL BEGIN TO DECREASE BY MONDAY. A WEST TO EAST ORIENTED MID-LEVEL THETA-E RIDGE ALONG WITH OROGRAPHIC LIFT ACROSS THE BIG BEND REGION ARGUES FOR ADDITIONAL RAINFALL IN THE MENTIONED REGION. WE HAVE OPTED TO INCREASE POPS THROUGH THE MIDDLE OF NEXT WEEK ACROSS THIS AREA. AS FOR TEMPERATURES...THE ANTICIPATED CLOUD COVER AND EASTERLY SURFACE WINDS WILL ACT TO KEEP TEMPERATURES FROM RISING MUCH AND WE HAVE GENERALLY FOLLOWED THE MEX MOS GUIDANCE. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 68 92 67 76 / 10 10 40 50 CARLSBAD NM 67 91 67 75 / 30 20 40 60 DRYDEN TX 71 94 71 87 / 20 10 10 30 FORT STOCKTON TX 70 90 69 83 / 30 10 20 50 GUADALUPE PASS TX 63 86 63 72 / 30 30 40 60 HOBBS NM 68 89 67 73 / 20 20 40 50 MARFA TX 59 83 59 75 / 30 30 30 50 MIDLAND INTL AIRPORT TX 68 91 69 77 / 20 10 30 50 ODESSA TX 69 92 69 76 / 20 10 30 50 WINK TX 72 96 70 81 / 30 20 20 50 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 21/06
Hazardous weather outlook, Aug 31, 1:53 PM MDT, 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 253 PM CDT THU AUG 31 2006 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-012000- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 253 PM CDT THU AUG 31 2006 /153 PM MDT THU AUG 31 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL AFFECT AREAS MAINLY WEST OF A SEMINOLE...MIDLAND...DRYDEN LINE THIS EVENING. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINS...IN ADDITION TO FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...AND GUSTY WINDS. PONDING OF WATER ON AREA ROADWAYS AND MINOR FLOODING OF LOW LYING AREAS WILL BE POSSIBLE UNDERNEATH THE STRONGER STORMS. ELEVATED FLOWS WILL PERSIST ALONG THE RIO GRANDE...AND ANY THUNDERSTORMS THAT PRODUCE HEAVY RAINS NEAR THE RIO GRANDE WILL RAISE FLOODING CONCERNS...ESPECIALLY FROM CANDELARIA TO PRESIDIO. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE FRIDAY AFTERNOON FROM THE GUADALUPE MOUNTAINS...SOUTHWARD THROUGH THE DAVIS MOUNTAINS AND BIG BEND REGION. SOME OF THE STORMS COULD PRODUCE HEAVY RAINFALL...SO FLOODING OF ARROYOS...DRAWS...AND OTHER LOW LYING AREAS WILL BE POSSIBLE...AS WILL ELEVATED FLOWS ALONG THE RIO GRANDE. THE CHANCE OF RAIN WILL INCREASE ACROSS ALL AREAS FRIDAY NIGHT THROUGH SUNDAY AS ANOTHER COLD FRONT AFFECTS THE REGION. HEAVY RAINS WILL AGAIN BE A CONCERN...ESPECIALLY FOR AREAS THAT HAVE RECEIVED HEAVY RAINFALL IN THE LAST FEW DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
Nearby
Flash Flood Warnings in New Mexico, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.